Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 117, NWS Jackson, KY

April 27, 20114 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 27, 2011, 8:16 PM EDT for 4 counties in Kentucky. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 8:16 PM EDT (00:16 UTC)
Expired
Apr 27, 2011, 9:00 PM EDT
In force
44 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Floyd County, KY, Knott County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 8:48 PM EDTTSTM WND DMGAshcamp, KYA TREE WAS BLOWN DOWN INTO THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 5:44 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
521 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WUUS53 KJKL 280016
SVRJKL
KYC071-119-133-195-280100-
/O.NEW.KJKL.SV.W.0117.110428T0016Z-110428T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
816 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  LETCHER COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 900 PM EDT

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ICE...OR NEAR WHITESBURG...AND MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIKEVILLE...ERMINE...BATH...COLLY...SOUTHDOWN...MAYKING...COLSON...
  SERGENT...POLLY...WINTERS...FARRADAY...PINE TOP...LESTER...NEALY...
  LUCASTOWN...MILLSTONE...MAY...THORNTON...WRIGHT AND DREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR EASTERN KENTUCKY.

LAT...LON 3726 8235 3722 8250 3712 8272 3704 8272
      3699 8285 3712 8301 3765 8257 3733 8225
TIME...MOT...LOC 0016Z 230DEG 57KT 3712 8282
WIND...HAIL 60MPH 1.00IN

$$

ABE
3 follow-up statements
107 
WWUS53 KJKL 280035
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
835 PM EDT WED APR 27 2011

KYC071-119-133-195-280100-
/O.CON.KJKL.SV.W.0117.000000T0000Z-110428T0100Z/
FLOYD KY-PIKE KY-KNOTT KY-LETCHER KY-
835 PM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LETCHER...EXTREME EAST CENTRAL KNOTT...WESTERN PIKE AND SOUTHEASTERN
FLOYD COUNTIES UNTIL 900 PM EDT...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CRAYNOR TO JONANCY TO BURDINE TO
6 MILES NORTHWEST OF WISE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  PIKEVILLE...ALUBA...HAROLD...BETSY LAYNE...JUSTELL...BOLDMAN...COAL
  RUN...LOOKOUT...SHELBIANA...ROCKHOUSE...ASHCAMP...GARDEN VILLAGE...
  CHLOE...MARROWBONE...ZEBULON...RACCOON...BELCHER...ELKHORN CITY AND
  FISHTRAP LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3726 8235 3722 8250 3712 8272 3704 8272
      3703 8274 3740 8278 3765 8257 3733 8225
TIME...MOT...LOC 0035Z 235DEG 53KT 3745 8262 3734 8255
          3719 8252 3708 8259
WIND...HAIL 60MPH 1.00IN

$$
PELTON
527 
WWUS53 KJKL 280044
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
844 PM EDT WED APR 27 2011

KYC119-280054-
/O.CAN.KJKL.SV.W.0117.000000T0000Z-110428T0100Z/
KNOTT KY-
844 PM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL KNOTT
COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3726 8235 3722 8250 3717 8261 3729 8256
      3735 8262 3752 8268 3765 8257 3733 8225
TIME...MOT...LOC 0044Z 235DEG 53KT 3759 8258 3742 8241
          3726 8238 3715 8245

$$

KYC071-133-195-280100-
/O.CON.KJKL.SV.W.0117.000000T0000Z-110428T0100Z/
FLOYD KY-PIKE KY-LETCHER KY-
844 PM EDT WED APR 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHEASTERN LETCHER...WESTERN PIKE AND EAST CENTRAL FLOYD COUNTIES
UNTIL 900 PM EDT...

AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM JUSTELL TO GARDEN VILLAGE TO
ASHCAMP TO CLINTWOOD...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  BELCHER...ZEBULON...RACCOON...FISHTRAP LAKE...ELKHORN CITY AND
  CEDARVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3726 8235 3722 8250 3717 8261 3729 8256
      3735 8262 3752 8268 3765 8257 3733 8225
TIME...MOT...LOC 0044Z 235DEG 53KT 3759 8258 3742 8241
          3726 8238 3715 8245
WIND...HAIL 60MPH 1.00IN

$$
JP
054 
WWUS53 KJKL 280056
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
856 PM EDT WED APR 27 2011

KYC071-133-195-280106-
/O.EXP.KJKL.SV.W.0117.000000T0000Z-110428T0100Z/
FLOYD KY-PIKE KY-LETCHER KY-
856 PM EDT WED APR 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
LETCHER...WESTERN PIKE AND EAST CENTRAL FLOYD COUNTIES WILL EXPIRE AT
900 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS. A SEVERE THUNDERSTORM WARNING REMAINS
IN EFFECT FOR CENTRAL AND EASTERN PIKE COUNTY UNTIL 930 PM EDT.

LAT...LON 3726 8235 3722 8250 3717 8261 3729 8256
      3735 8262 3752 8268 3765 8257 3733 8225
TIME...MOT...LOC 0056Z 235DEG 53KT 3769 8239 3752 8222
          3736 8219 3725 8227

$$

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:47 PM EDT, 29 minutes earlier.

Area forecast discussion, Apr 27, 7:47 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
747 PM EDT WED APR 27 2011

.SHORT TERM

ZFP WAS UPDATED FOR TORNADO WATCH 239. INCREASING LOW LEVEL JET IS
LEADING TO ENOUGH INSTABILITY THAT WHEN COMBINED WITH INCREASING WIND
FIELDS AS SFC LOW TRACKS THROUGH THE OH VALLEY AND BACKING SFC WINDS...
SHEAR AND INSTABILITY COMBINATION WILL BE FAVORABLE FOR LINES OR
BOW ECHOES AND DISCRETE SUPERCELLS. ISOLATED TORNADOES WILL BE POSSIBLE
AS WELL AS DAMAGING WINDS. THE HIGHEST THREAT FOR ANY TORNADOES OVER
THE NEXT COUPLE OF HOURS IS ACROSS THE SOUTHWESTERN PORTIONS OF THE
CWA NEAR THE TN BORDER. IN ADDITION...TRAINING OF CELLS WILL NEED TO
BE MONITORED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH FRIDAY/

18Z SFC ANALYSIS SHOWS THE NEXT LOW CENTER DEEPENING OVER ARKANSAS
AND WESTERN TENNESSEE. SEVERAL CLUSTERS OF STORMS ARE ASSOCIATED WITH
THIS FEATURE WITH THE LEAD ONE BRUSHING UP INTO EAST KENTUCKY AS A
SWATH OF LIGHT TO MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS.
JUST TO THE SOUTH OF THIS FIRST WAVE THE STORM CELLS ARE MORE
DISCRETE AND THEREFORE PRONE TO BECOME STRONG/SEVERE. ADDITIONAL
STORMS ARE NOTED FURTHER WEST OVER SOUTHEAST MISSOURI. AHEAD OF THE
SYSTEM MOVING IN CURRENTLY...SOME CLEARING AND A ONLY GLANCING BLOW
FROM THE MORNING/S STORMS HAVE ALLOWED SOME INSTABILITY TO BUILD AS
TEMPERATURES PEAK IN THE LOWER 80S...WHILE DEWPOINTS ARE IN THE MID
50S IN THE EAST TO THE LOWER 60S OVER THE CUMBERLAND VALLEY. THE
CURRENT MOSAIC RADAR SHOWS A LINE OF ENHANCED CELLS PUSHING NORTH
THROUGH EASTERN TENNESSEE...HEADING FOR THIS AREA OF MEDIOCRE
INSTABILITY. THIS LIKELY REPRESENTS THE NEXT THREAT FOR SEVERE
WEATHER LATE THIS AFTERNOON WITH A GREATER CONCERN ARISING LATER IN
THE EVENING WHEN THE CURRENT...MORE STRATIFORM...BATCH OF PCPN TO THE
WEST DISSIPATES OR PUSHES FURTHER NORTHEAST INTO THE CWA.

WITH THE EVENT NOW UPON US...THE MODELS ARE IN REASONABLY GOOD
AGREEMENT ALOFT AS A SHARP...NEGATIVELY TILTED...TROUGH SCRAPES
THROUGH THE OHIO VALLEY THIS EVENING AND OVERNIGHT. THE CORE OF ITS
ENERGY WILL ROTATE QUICKLY NORTH TO THE GREAT LAKES BY THURSDAY
MORNING WITH A SECONDARY UPPER LOW PIVOTING SOUTH THROUGH THE
SOUTHERN OHIO VALLEY. THIS LATTER LOW WILL FORM THE BASE OF A LARGER
TROUGH THAT WILL MOVE THROUGH THE NORTHEAST QUARTER OF THE NATION
LATER THURSDAY AND THROUGH FRIDAY. ALTHOUGH THERE ARE SOME TIMING
DIFFERENCES AMONGST THE MODELS WITH THIS EVOLUTION...THEY ALL PAINT
THE SAME PICTURE AND WILL LIKELY RESULT IN SIMILAR SENSIBLE WEATHER
FOR EAST KENTUCKY. ACCORDINGLY...HAVE FOLLOWED A BLENDED SOLUTION
WITH A LEAN TOWARD THE NAM12 FOR DYNAMIC SPECIFICS IN CONJUNCTION
WITH THE CURRENT RADAR TRENDS AND THE OVERALL PCPN PATTERN FROM THE
00Z ECMWF.

SENSIBLE WEATHER WILL FEATURE A COMPLICATED EVOLUTION TO THE HEAVY
RAIN AND SEVERE THREAT THROUGH THE EVENING AND INTO THE FIRST PART OF
THE NIGHT. INSTABILITY REMAINS THE MISSING INGREDIENT ATTM FOR STORMS
ACROSS EAST KENTUCKY WHILE THE WIND PROFILE IS QUITE FAVORABLE FOR
ROTATING UPDRAFTS AND DISCRETE CELLS. INSTABILITY IS ANTICIPATED TO
BE ADVECTED INTO THE AREA FROM THE SOUTHWEST IN THE WAKE OR AS PART
OF THIS LATEST BATCH OF RAIN MOVING NORTHEAST INTO THE CUMBERLAND
VALLEY. ACCORDINGLY...THE ENTIRE CWA REMAINS UNDER A SIGNIFICANT
THREAT FOR SEVERE THUNDERSTORMS...ESPECIALLY THIS EVENING...WITH
TORNADOES A DISTINCT POSSIBILITY. HAVE CONTINUED TO HIGHLIGHT THIS
THREAT IN ALL PRODUCTS AND THE WX GRIDS. WOULD NOT BE SURPRISED TO
SEE THE NEED FOR ANOTHER TORNADO WATCH THROUGH MUCH OF THE AREA
WITHIN A COUPLE OF HOURS. ALL PERSONS IN EAST KENTUCKY NEED TO REMAIN
WEATHER AWARE THROUGH THE EVENING FOR AN EXPECTED RAPIDLY CHANGING
AND LIKELY DANGEROUS WEATHER SITUATION.

HEAVY TO EXCESSIVE RAIN WILL ALSO BE A STRONG POSSIBILITY WITH THE
STORMS TONIGHT...SEE THE HYDROLOGY DISCUSSION BELOW FOR MORE DETAILS.

THE COLD FRONT PLOWS THROUGH THE AREA FROM WEST TO EAST AFTER
MIDNIGHT TONIGHT EFFECTIVELY ENDING THE THREAT FOR SEVERE WEATHER AND
HEAVY RAINS. COOLER CONDITIONS FOLLOW BY DAWN. HOWEVER...A STRONG
WIND FIELD WILL REMAIN AND A WIND ADVISORY MAY NEED TO BE CONSIDERED
ONCE THE NEAR TERM SEVERE THREAT DIMINISHES. FOLLOWING AN EXTENDED
POST-FRONTAL DRY SLOT...THE WRAP AROUND LOW CLOUDS AND PCPN FROM THE
SFC LOW...ALONG WITH A SECONDARY COLD FRONT...WILL GRADUALLY SLIP
SOUTHEAST INTO THE AREA LATER THURSDAY MAKING FOR A CLOUDY AND COOL
END TO THE DAY. A CHANCE OF SHOWERS CAN BE EXPECTED FROM THIS
BOUNDARY FOR MOST OF THE AREA THAT EVENING AND INTO THE NIGHT.
FOLLOWING THE COOL AND POTENTIALLY DAMP NIGHT...FRIDAY WILL TURN OUT
PARTLY SUNNY AND SLIGHTLY WARMER AS HIGH PRESSURE BUILDS INTO THE
AREA.

FOLLOWED A BLEND OF PERSISTENCE...TRENDS...INHERITED GRIDS AND THE
LATEST GUIDANCE FROM THE ADJMET FOR TEMPERATURES THROUGH THE PERIOD
ALONG WITH ONLY MINOR TERRAIN BASED ADJUSTMENTS. AS FOR POPS...MAXED
THEM OUT TONIGHT AND WENT BELOW MOS FOR THE MOST PART THURSDAY...
THOUGH MORE IN LINE WITH THE CHANCE CATEGORY MET NUMBERS THURSDAY
NIGHT. WENT DRY ON FRIDAY.

.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/

THE LONG TERM PORTION OF THE FORECAST BEGINS WITH RIDGING ACROSS THE
REGION ON FRIDAY NIGHT...WITH DRY WEATHER TO START THE WEEKEND. A
COLD FRONT IS FORECAST TO BE APPROACHING KENTUCKY FROM THE WEST BY
SUNDAY MORNING...AND WILL CARRY A CHANCE TO SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE NORTHWEST PART OF FORECAST AREA FOR SUNDAY
NIGHT. AS THE FRONT SLOWLY MAKES ITS WAY EAST WILL INCREASE
PROBABILITY TO CHANCE FOR MOST OF THE FORECAST AREA ON SUNDAY...BUT
WILL CARRY ONLY A SLIGHT CHANCE IN THE FAR SOUTHEAST FOR SUNDAY.

THERE IS SOME QUESTION ON HOW QUICKLY THE FRONT WILL PASS THROUGH
KENTUCKY. THE 12Z OPERATIONAL GFS APPEARS TOO FAST WITH THE COLD
FRONTAL PASSAGE...WITH THE FRONT WELL SOUTHEAST OF KENTUCKY BY 12Z
MONDAY. THE GFS ENSEMBLE MEAN SUPPORTS A SLIGHTLY SLOWER SOLUTION.
WILL FOLLOW THE SLOWER FRONTAL MOVEMENT DEPICTED BY THE 12Z ECMWF
AND GEM. FOLLOWING THE ECMWF AND GEM...AS WELL AS HPC GUIDANCE
YIELDS A SOLUTION WHERE THE FRONT WILL BE ABOUT ONE HALF WAY ACROSS
KENTUCKY AT 12Z MONDAY. AS A RESULT WILL CARRY THE HIGHEST CHANCES
OF SHOWERS AND THUNDERSTORMS FROM SUNDAY NIGHT INTO MONDAY. WILL
CONTINUE WITH HIGH CHANCE PROBABILITIES IN THE EASTERN PART OF THE
FORECAST AREA MONDAY NIGHT...WITH ONLY A SLIGHT CHANCE IN THE FAR
NORTHWEST. A COOLER AIR MASS WILL MOVE INTO THE AREA FOLLOWING THE
FRONTAL PASSAGE WITH COOLER WEATHER FOR TUESDAY. TEMPERATURES LOOK
TO REBOUND QUICKLY BY WEDNESDAY.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

IFR CONDITIONS...AND PERIODICALLY WORSE...PLAGUING THE TAF SITES THIS
EVENING AND WILL CONTINUE THRU THE NEXT SEVERAL HOURS AS A COLD
FRONT BEGINS MARCHING ACROSS KENTUCKY TRIGGERING SEVERE TSTMS OVER
THE COAL FIELDS. TSTM ACTIVITY SHOULD YIELD TO MORE OF A SHRA EVENT
AFTER MIDNIGHT...BUT LOWERING CIGS WILL KEEP IFR CONDITIONS
PREVAILING. STRONG W TO NW WINDS WILL DEVELOP BY SUNRISE IN THE WAKE
OF THE COLD FRONT...WITH GUSTS DURING THE DAY FROM 15 TO 20 KTS AS
CIGS AND VSBYS GRADUALLY RETURN TO VFR. THOUGH SHRA MAY LINGER THRU
THE DAY...SPOTTY COVERAGE IS ANTICIPATED AND WILL LEAVE VCSH IN THE
TAFS AFTER 12Z TO ACCOUNT FOR THIS POTENTIAL.

&&

.HYDROLOGY

ONE OR TWO CLUSTERS OF ORGANIZED STRONG TO SEVERE STORMS WILL MOVE
OVER EAST KENTUCKY LATER THIS EVENING AND THROUGH THE FIRST PART OF
THE NIGHT AHEAD OF A POTENT COLD FRONT. BETWEEN ONE AND TWO INCHES OF
RAIN WILL LIKELY FALL THROUGH THE AREA FROM THIS WITH THE HIGHEST
AMOUNTS IN THE WESTERN PARTS OF THE AREA. DUE TO THE ANTICIPATED HEAVY
NATURE OF THE RAIN WITH THESE CLUSTERS AND THE POTENTIAL FOR
THUNDERSTORMS TRAINING OVER THE SAME AREAS THERE IS A HEIGHTENED
THREAT FOR FLASH FLOODING THROUGH THE NIGHT. FOR THAT REASON A FLASH
FLOOD WATCH IS IN EFFECT THROUGH 6 AM THURSDAY. RIVER FLOODING LOOKS
MORE IFFY AT THIS TIME WITH EVEN TWO INCHES OF BASIN WIDE RUNOFF
FORECASTED LIKELY TO KEEP MOST RIVERS FROM EXCEEDING ACTION STAGE.

&&

.HYDROLOGY

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 1 AM EDT THURSDAY FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

FLASH FLOOD WATCH UNTIL 6 AM EDT THURSDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF/JP
LONG TERM....SBH
AVIATION...MB
HYDROLOGY...GREIF
Hazardous weather outlook, Apr 27, 4:00 PM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT WED APR 27 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
400 PM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS EVENING AND INTO THE OVERNIGHT. A
SIGNIFICANT SEVERE WEATHER OUTBREAK REMAINS POSSIBLE THIS EVENING
WITH DAMAGING AND DESTRUCTIVE STRAIGHT LINE WINDS THE PRIMARY THREAT.
ADDITIONALLY...LARGE HAIL AND MULTIPLE TORNADOES ARE ALSO A
POSSIBILITY. THE THUNDERSTORMS WILL ALSO CONTAIN HEAVY RAINFALL AND
COULD TRAIN OVER THE SAME AREAS...LEADING TO THE POTENTIAL FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL...DAMAGING
WINDS...OR EXCESSIVE RAINFALL THROUGH THE NIGHT.

GREIF

In the hours before

Local storm report, Apr 27, 7:38 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
738 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLOOD            IRVINE                  37.70N 83.97W
04/27/2011                   ESTILL             KY   EMERGENCY MNGR

            STANDING WATER OVER THE ROADWAY AT DARK HOLLOW AND STACY
            LANE.

&&

JCARICO
Local storm report, Apr 27, 7:45 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
745 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             LOYALL                  36.85N 83.35W
04/27/2011  E1.00 INCH       HARLAN             KY   LAW ENFORCEMENT

            QUARTER SIZE HAIL WAS REPORTED BY LAW ENFORECEMENT.

&&

JP
Local storm report, Apr 27, 7:50 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
750 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     LOYALL                  36.85N 83.35W
04/27/2011  E60 MPH          HARLAN             KY   TRAINED SPOTTER

            WIND GUSTS ESTIMATED UP TO 60 MPH.

&&

JP
Local storm report, Apr 27, 7:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
753 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             HARLAN                  36.84N 83.32W
04/27/2011  E1.00 INCH       HARLAN             KY   PUBLIC

&&

JCARICO
Special weather statement, Apr 27, 8:13 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
813 PM EDT WED APR 27 2011

KYZ069-080-086-114-116-280045-
LAUREL-JACKSON-OWSLEY-CLAY-KNOX-
813 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 845
PM EDT WEDNESDAY EVENING...

   SOUTHEASTERN JACKSON...
   OWSLEY...
   CLAY...
   EASTERN LAUREL AND
   NORTHWESTERN KNOX.

AT 813 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LILY...OR 8
MILES SOUTH OF LONDON...MOVING NORTHEAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LIDA AROUND 820
PM EDT...MARYDELL AROUND 825 PM EDT...URBAN AROUND 830 PM
EDT...BERNICE AROUND 835 PM EDT...AND MILL POND AROUND 840 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING
FOR EASTERN KENTUCKY.

GREIF
Local storm report, Apr 27, 8:14 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
814 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CUMBERLAND              36.98N 82.99W
04/27/2011  E0.88 INCH       HARLAN             KY   PUBLIC

            PUBLIC REPORT RELAYED BY MEDIA.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:46 PM EDTSevere Thunderstorm WarningJKLPike44 min
Apr 27, 8:53 PM EDTAreal Flood AdvisoryJKLBell, Breathitt, Floyd, Harlan, Johnson, Knott and 7 more6 hr
Apr 27, 9:17 PM EDTSevere Thunderstorm WarningJKLBell, Knox, McCreary, Whitley43 min
Apr 27, 10:28 PM EDTFlash Flood WarningJKLBath, Fleming, Montgomery, Rowan4 hr
Apr 27, 10:31 PM EDTAreal Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more9 hr
Apr 27, 11:08 PM EDTAreal Flood AdvisoryJKLBath, Breathitt, Clay, Elliott, Fleming, Floyd and 12 more6 hr
Apr 28, 12:03 AM EDTRiver Flood AdvisoryJKLEstill, Powell54 hr
Apr 28, 1:58 AM EDTAreal Flood WarningJKLClay, Knox, Laurel, McCreary, Wayne, Whitley8 hr
Apr 28, 5:57 AM EDTRiver Flood AdvisoryJKLClay16 hr
Apr 28, 7:00 AM EDTRiver Flood AdvisoryJKLLee47 hr
Apr 28, 7:00 AM EDTRiver Flood AdvisoryJKLEstill54 hr
Apr 28, 8:21 AM EDTAreal Flood WarningJKLKnox30 hr
Apr 28, 8:57 AM EDTRiver Flood AdvisoryJKLOwsley26 hr
Apr 28, 10:05 AM EDTAreal Flood WarningJKLMcCreary12 hr
Apr 28, 4:06 PM EDTRiver Flood WarningJKLEstill22 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.